Pulmonary embolism during palliative chemotherapy including cetuximab for metastatic colorectal cancer

Akira Goto, Kazuya Suzuki, Yuka Hasegawa, Yasutaka Sukawa, Kenichi Fujii, Susumu Nishimura, Kazuhiko Yonezawa, Takashi Abe, Yasuhisa Shinomura

Research output: Contribution to journalArticle

Abstract

In May 2007, a 48-year-old woman was admitted to our hospital for acute intestinal obstruction, and she was subsequently diagnosed with metastatic colorectal cancer in the sigmoid colon. Jejunum-ileum anastomosis and colostomy were performed as palliative surgery because the locally-advanced primary tumor had involved the ileum and other surrounding organs and formed a huge mass. After placement of a central venous port, palliative chemotherapy mFOLFOX6 was commenced. In May 2008, mFOLFOX6 was replaced with FOLFIRI because of progression of both the metastasized and the primary tumors. On November 20, 2008, cetuximab was added to FOLFIRI because of the further disease progression. However, on December 24, 2008, the patient presented with sudden-onset dyspnea. Her blood gas analysis revealed severe hypoxemia and metabolic acidosis, and CT scan showed bilateral pulmonary artery embolism. After intensive treatment, the patient was able to walk under the room-air condition. However, on January 19, 2009, she died of pneumonitis. We believe that this is an interesting case with respect to the relationship between pulmonary embolism and malignancy and may hint at a causal relationship between pulmonary embolism and cetuximab, which is currently uncertain. We report this case herein along with a literature review.

Original languageEnglish
Pages (from-to)169-171
Number of pages3
JournalJapanese Journal of Cancer and Chemotherapy
Volume37
Issue number1
Publication statusPublished - 2010 Jan
Externally publishedYes

Fingerprint

Pulmonary Embolism
Colorectal Neoplasms
Ileum
Drug Therapy
Sigmoid Neoplasms
Neoplasms
Blood Gas Analysis
Colostomy
Intestinal Obstruction
Sigmoid Colon
Jejunum
Acidosis
Palliative Care
Dyspnea
Pulmonary Artery
Disease Progression
Pneumonia
Air
Cetuximab
Therapeutics

Keywords

  • Cetuximab
  • Colorectal cancer
  • Pulmonary embolism

ASJC Scopus subject areas

  • Cancer Research
  • Oncology

Cite this

Goto, A., Suzuki, K., Hasegawa, Y., Sukawa, Y., Fujii, K., Nishimura, S., ... Shinomura, Y. (2010). Pulmonary embolism during palliative chemotherapy including cetuximab for metastatic colorectal cancer. Japanese Journal of Cancer and Chemotherapy, 37(1), 169-171.

Pulmonary embolism during palliative chemotherapy including cetuximab for metastatic colorectal cancer. / Goto, Akira; Suzuki, Kazuya; Hasegawa, Yuka; Sukawa, Yasutaka; Fujii, Kenichi; Nishimura, Susumu; Yonezawa, Kazuhiko; Abe, Takashi; Shinomura, Yasuhisa.

In: Japanese Journal of Cancer and Chemotherapy, Vol. 37, No. 1, 01.2010, p. 169-171.

Research output: Contribution to journalArticle

Goto, A, Suzuki, K, Hasegawa, Y, Sukawa, Y, Fujii, K, Nishimura, S, Yonezawa, K, Abe, T & Shinomura, Y 2010, 'Pulmonary embolism during palliative chemotherapy including cetuximab for metastatic colorectal cancer', Japanese Journal of Cancer and Chemotherapy, vol. 37, no. 1, pp. 169-171.
Goto, Akira ; Suzuki, Kazuya ; Hasegawa, Yuka ; Sukawa, Yasutaka ; Fujii, Kenichi ; Nishimura, Susumu ; Yonezawa, Kazuhiko ; Abe, Takashi ; Shinomura, Yasuhisa. / Pulmonary embolism during palliative chemotherapy including cetuximab for metastatic colorectal cancer. In: Japanese Journal of Cancer and Chemotherapy. 2010 ; Vol. 37, No. 1. pp. 169-171.
@article{d4084aa662544a5194ccd65e0c6f54a3,
title = "Pulmonary embolism during palliative chemotherapy including cetuximab for metastatic colorectal cancer",
abstract = "In May 2007, a 48-year-old woman was admitted to our hospital for acute intestinal obstruction, and she was subsequently diagnosed with metastatic colorectal cancer in the sigmoid colon. Jejunum-ileum anastomosis and colostomy were performed as palliative surgery because the locally-advanced primary tumor had involved the ileum and other surrounding organs and formed a huge mass. After placement of a central venous port, palliative chemotherapy mFOLFOX6 was commenced. In May 2008, mFOLFOX6 was replaced with FOLFIRI because of progression of both the metastasized and the primary tumors. On November 20, 2008, cetuximab was added to FOLFIRI because of the further disease progression. However, on December 24, 2008, the patient presented with sudden-onset dyspnea. Her blood gas analysis revealed severe hypoxemia and metabolic acidosis, and CT scan showed bilateral pulmonary artery embolism. After intensive treatment, the patient was able to walk under the room-air condition. However, on January 19, 2009, she died of pneumonitis. We believe that this is an interesting case with respect to the relationship between pulmonary embolism and malignancy and may hint at a causal relationship between pulmonary embolism and cetuximab, which is currently uncertain. We report this case herein along with a literature review.",
keywords = "Cetuximab, Colorectal cancer, Pulmonary embolism",
author = "Akira Goto and Kazuya Suzuki and Yuka Hasegawa and Yasutaka Sukawa and Kenichi Fujii and Susumu Nishimura and Kazuhiko Yonezawa and Takashi Abe and Yasuhisa Shinomura",
year = "2010",
month = "1",
language = "English",
volume = "37",
pages = "169--171",
journal = "Japanese Journal of Cancer and Chemotherapy",
issn = "0385-0684",
publisher = "Japanese Journal of Cancer and Chemotherapy Publishers Inc.",
number = "1",

}

TY - JOUR

T1 - Pulmonary embolism during palliative chemotherapy including cetuximab for metastatic colorectal cancer

AU - Goto, Akira

AU - Suzuki, Kazuya

AU - Hasegawa, Yuka

AU - Sukawa, Yasutaka

AU - Fujii, Kenichi

AU - Nishimura, Susumu

AU - Yonezawa, Kazuhiko

AU - Abe, Takashi

AU - Shinomura, Yasuhisa

PY - 2010/1

Y1 - 2010/1

N2 - In May 2007, a 48-year-old woman was admitted to our hospital for acute intestinal obstruction, and she was subsequently diagnosed with metastatic colorectal cancer in the sigmoid colon. Jejunum-ileum anastomosis and colostomy were performed as palliative surgery because the locally-advanced primary tumor had involved the ileum and other surrounding organs and formed a huge mass. After placement of a central venous port, palliative chemotherapy mFOLFOX6 was commenced. In May 2008, mFOLFOX6 was replaced with FOLFIRI because of progression of both the metastasized and the primary tumors. On November 20, 2008, cetuximab was added to FOLFIRI because of the further disease progression. However, on December 24, 2008, the patient presented with sudden-onset dyspnea. Her blood gas analysis revealed severe hypoxemia and metabolic acidosis, and CT scan showed bilateral pulmonary artery embolism. After intensive treatment, the patient was able to walk under the room-air condition. However, on January 19, 2009, she died of pneumonitis. We believe that this is an interesting case with respect to the relationship between pulmonary embolism and malignancy and may hint at a causal relationship between pulmonary embolism and cetuximab, which is currently uncertain. We report this case herein along with a literature review.

AB - In May 2007, a 48-year-old woman was admitted to our hospital for acute intestinal obstruction, and she was subsequently diagnosed with metastatic colorectal cancer in the sigmoid colon. Jejunum-ileum anastomosis and colostomy were performed as palliative surgery because the locally-advanced primary tumor had involved the ileum and other surrounding organs and formed a huge mass. After placement of a central venous port, palliative chemotherapy mFOLFOX6 was commenced. In May 2008, mFOLFOX6 was replaced with FOLFIRI because of progression of both the metastasized and the primary tumors. On November 20, 2008, cetuximab was added to FOLFIRI because of the further disease progression. However, on December 24, 2008, the patient presented with sudden-onset dyspnea. Her blood gas analysis revealed severe hypoxemia and metabolic acidosis, and CT scan showed bilateral pulmonary artery embolism. After intensive treatment, the patient was able to walk under the room-air condition. However, on January 19, 2009, she died of pneumonitis. We believe that this is an interesting case with respect to the relationship between pulmonary embolism and malignancy and may hint at a causal relationship between pulmonary embolism and cetuximab, which is currently uncertain. We report this case herein along with a literature review.

KW - Cetuximab

KW - Colorectal cancer

KW - Pulmonary embolism

UR - http://www.scopus.com/inward/record.url?scp=79960791383&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=79960791383&partnerID=8YFLogxK

M3 - Article

C2 - 20087056

AN - SCOPUS:79960791383

VL - 37

SP - 169

EP - 171

JO - Japanese Journal of Cancer and Chemotherapy

JF - Japanese Journal of Cancer and Chemotherapy

SN - 0385-0684

IS - 1

ER -